Alabama, 2009Tornadoes and Flash Flooding in Alabama, February 27 to 28, 2009
February 27 to 28, 2009 · NWS BMX · 30 events in 16 counties and zones
A slow moving cold front brought an extended period of severe weather and heavy rain, that lasted about 24 hours. The storms produced damaging winds, large hail, flooding rains, and at least 4 tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front brought an extended period of severe weather and heavy rain, that lasted about 24 hours. The storms produced damaging winds, large hail, flooding rains, and at least 4 tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 27, 6:07 AM CST, 2 hours 28 minutes earlier.
Area forecast discussion, Feb 27, 6:07 AM CST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
607 AM CST FRI FEB 27 2009
.UPDATE...FOR AVIATION.
&&
.DISCUSSION...
THIS DISCUSSION WILL ONLY HIGHLIGHT THE SEVERE AND WINTER WEATHER
THREATS. IN A NUTSHELL...THIS FORECAST IS JUST ABOUT AS COMPLEX AS
IT GETS. WE SEEM TO HAVE ALMOST EVERY WEATHER ELEMENT IN PLAY FROM
NOW UNTIL SUNDAY AFTERNOON...I REALLY WOULDNT WISH THIS FORECAST
PACKAGE ON MY WORST ENEMY.
MUCH OF TODAY STILL APPEARS TO BE ON TRACK...COLD FRONT EXPECTED
TO CONTINUE PUSHING SOUTHEAST INTO THE NORTHERN THIRD OF CENTRAL
ALABAMA. FROM THE LOOKS OF IT WILL CALL THE I20/59 CORRIDOR AS THE
STALLING POINT. INITIALLY DO NOT EXPECT MUCH IN THE WAY OF SEVERE
WEATHER...AT LEAST THROUGH NOON. HOWEVER...AS THE UPPER
LEVEL...POSITIVE TILT...LOW CATCHES UP TO THE FRONT IN CENTRAL
MS...EXPECTING A FAIRLY POTENT SURFACE LOW TO BEGIN DEEPENING AND
SLOWLY PUSHING EAST THROUGH THE OVERNIGHT HOURS. THE OLD STALLED
FRONTAL BOUNDARY WILL THEN REDIRECT ITS EFFORTS AS A WARM FRONT
AND WILL TEND TO LIFT NORTH OR MORE LIKELY NORTHEAST. AS THIS
HAPPENS...EXPECT TO GET HIT WITH STORMS IN THE PSEUDO WARM SECTOR
AND SECONDARY...DEVELOPING COLD FRONT AS IT SWINGS THROUGH EARLY
SATURDAY IN THE WEST THROUGH MIDDAY SATURDAY IN THE SOUTHEAST.
THIS LEAVES ROOM FOR PLENTY TO HAPPEN BETWEEN NOW AND THEN.
STILL HANGING ON TO THE THREATS BEING RATHER BENIGN AS THE EVENT
BEGINS TO UNFOLD LATER THIS MORNING. THE STALLED COLD FRONT SOON TO
BE WARM FRONT WILL HAVE PLENTY OF SURFACE CONVERGENCE AND MOISTURE TO
WORK WITH TO PRODUCE SEVERAL WAVES OF SHOWERS WITH EMBEDDED
THUNDERSTORMS. AS THE HEATING OF THE DAY WEARS ON...WILL LIKELY SEE
SOME ADDITIONAL INSTABILITY SOUTH OF THE BOUNDARY KEEPING STRONGER
UPDRAFTS IN THE MIX. AS THESE STORMS...WHICH WILL LIKELY FORM TO OUR
WEST...PUSH INTO OUR AREA...SEVERAL COULD BE LONG LASTING WITH
DAMAGING WINDS AND PERHAPS SOME SMALL HAIL. IF THEY VENTURE TOO
CLOSE TO THE STALLED BOUNDARY...ADDITIONAL 0 TO 1 KM SRH COULD
PRESENT A PROBLEM OF TORNADOES. AGAIN...THE MOST LIKELY INITIATION
FOR TORS WILL BE ALONG THE BOUNDARY...SO ANY SUPERCELLS THAT ARE
RIDING ALONG THE STALLED BOUNDARY SHOULD BE MONITORED CLOSELY.
AS THE EVENT CONTINUES INTO THE EVENING AND OVERNIGHT...THINGS
COULD GET INTERESTING AS THE SURFACE LOW CONTINUES TO DEEPEN. WILL
NEED TO WATCH FOR BACKING SURFACE WINDS IF THE SURFACE LOW IS
POTENT ENOUGH. THERE IS ALSO A DRY PUNCH ALOFT THAT CONTINUES TO
BE NOTEWORTHY. THIS DRY PUNCH WILL ACT TO STEEPEN LAPSE RATES
ALOFT AND LARGE HAIL WILL BECOME MORE OF A THREAT. ALSO...AS
MENTIONED...THE BACKING SURFACE WINDS COULD ACTUALLY CREATE AN
ADDITIONAL TOR THREAT THROUGH THE EARLY TO LATE MORNING TIME
PERIOD. THESE MESO DETAILS WILL CERTAINLY BE TRICKY.
NOT MENTIONED TO THIS POINT...BUT HEAVY PERHAPS LOCALLY FLOODING
RAIN IS LIKELY TO BE THE BIGGEST THREAT WITH THIS SYSTEM. WE WILL
GO AHEAD WITH A FLASH FLOOD WATCH FOR MUCH OF CENTRAL ALABAMA
THROUGH THE AFTERNOON AND INTO THE OVERNIGHT. BEING THAT FLASH
FLOOD GUIDANCE VALUES ARE HIGH...HOPEFULLY WILL KEEP IT A MORE
LOCAL..NUISANCE ISSUE VERSES WIDESPREAD.
ON TO THE SECOND HALF...SNOW LOOKS TO BE IN THE CARDS FOR MUCH OF
THE NORTHERN TWO-THIRDS...AND PERHAPS ALL OF CENTRAL ALABAMA LATE
SATURDAY INTO SUNDAY MORNING. MODELS ARE STILL STRUGGLING WITH THE
TRACK OF THE UPPER COLD CORE LOW...BUT FOR NOW AM LEANING WITH THE
FURTHER NORTH SOLUTION FROM THE EURO AND MOST OF THE GFS ENSEMBLE
MEMBERS. THE OPERATIONAL GFS...FURTHER SOUTHWESTERN TRACK IS THE
MAIN OUTLIER AT THIS JUNCTURE. IF THE GUIDANCE IS CORRECT...MUCH
OF THE DEVELOPING SNOW WILL BEGIN IN THE NORTHWESTERN CWA AROUND
MIDNIGHT OR SO...AND WORK ACROSS THE NORTHERN TWO-THIRDS OF THE
STATE THROUGH MIDDAY SUNDAY. PRECIP AMOUNTS CONTINUE TO COME IN
WETTER AND WETTER WITH EVERY RUN...SO IT DOES APPEAR THAT THERE
WILL BE SOME ACCUMULATION ISSUES...PERHAPS A FEW INCHES NORTH AND
EAST OF BHM. DONT WANT TO GET CARRIED AWAY YET...AS WE STILL HAVE
FIRST THINGS FIRST TO DEAL WITH TODAY AND TONIGHT...BUT THIS
SYSTEM WILL CERTAINLY BE OF INTEREST SOON.
17/KLAWS
&&
.AVIATION...06Z TERMINAL DISCUSSION.
CEILINGS ARE LOWERING TO MVFR CATEGORY NORTHERN TAF SITES (TCL, BHM,
EET) AND THIS TREND WILL SPREAD EASTWARD TO ANB BY 15Z AS SHRA AND
TSRA CONTINUE TO SPREAD/DEVELOP EASTWARD ACROSS AREA. DO NOT EXPECT
MVFR CONDITIONS IN CEILINGS TO PREVAIL AT MGM OR TOI SITES BEFORE
19Z. MAIN IMPACT FROM STRONGER TSRA SHOULD COME AFTER 19Z NORTHERN
AREAS AS COLD FRONT MOVES INTO AREA AND SEVERE WEATHER PARAMETERS
BECOME MORE FAVORABLE...WITH HIGH WINDS AND HAIL EXPECTED TO BE THE
MAIN WEATHER THREAT...AND AFTER 22Z MGM AND TOI AREAS WITH ACTIVITY
CONTINUING THROUGH MUCH OF THE REMAINDER OF THE FORECAST PERIOD.
WINDS SHOULD PICK UP FROM THE SOUTH DURING THE MORNING WITH
OCCASIONAL GUSTS TO 20 KNOTS EXPECTED AFT 15Z. CEILINGS SHOULD LOWER
TO IFR CATEGORY AFTER 03Z WITH PREVAILING VSBYS 3 TO 4 MILES IN
RAIN.
41
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
17/16
Hazardous weather outlook, Feb 27, 5:00 AM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
500 AM CST FRI FEB 27 2009
ALZ011>015-017>050-281100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
500 AM CST FRI FEB 27 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
SEVERE THUNDERSTORMS WITH DAMAGING WINDS...HAIL...AND FLOODING
RAIN ARE POSSIBLE THROUGHOUT CENTRAL ALABAMA TODAY. ISOLATED
TORNADOES ARE ALSO POSSIBLE MAINLY ALONG AND NORTH OF INTERSTATE 20.
THE SEVERE STORMS ARE LIKELY TO DEVELOP AROUND NOON IN WESTERN
COUNTIES AND WILL BE POSSIBLE THROUGH THE OVERNIGHT HOURS AREAWIDE.
THE THREAT SHOULD SLOWLY SHIFT FURTHER SOUTH AND EAST AS THE EVENT
CONTINUES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY...
LASTING INTO THE EARLY AFTERNOON. THE MAIN THUNDERSTORM THREATS WILL
BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN. AT THIS
TIME...IT APPEARS THAT AREAS NEAR AND SOUTH OF INTERSTATE 85 AND
HIGHWAY 80 WILL HAVE THE BEST ENVIRONMENT FOR THE THUNDERSTORM
DEVELOPMENT. AN INCREASED THREAT NORTHWARD WILL BE SOLELY DEPENDANT
ON THE POSITION OF THE COLD FRONT.
BREEZY CONDITIONS ARE POSSIBLE BOTH AHEAD AND BEHIND THE COLD FRONT.
THESE CONDITIONS MAY MATERIALIZE FRIDAY...SATURDAY...AND SUNDAY. A
FEW WIND GUSTS OF 25 MPH ARE POSSIBLE.
A STRONG UPPER LOW WILL MOVE ACROSS CENTRAL ALABAMA LATE SATURDAY
NIGHT AND EARLY SUNDAY MORNING. SOME MOISTURE WILL BE AVAILABLE AS
THE COLD AIR FILTERS IN. THEREFORE...THERE WILL BE A CHANCE OF
MEASURABLE SNOW FROM MIDNIGHT THROUGH NOON ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED FRIDAY AND SATURDAY.
17/KLAWS
Event by event
15 hail, 6 thunderstorm wind, 5 tornado, 4 flash flood. Local standard time, as filed.
Thunderstorm Wind, Fayette
- When
- February 27, 8:35 AM CST
- Where
- Fayette County, 3.23 mi W of Hubertville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 33.822, -87.806
Trees were blown down on AL-171 near Harbin Road.
Thunderstorm Wind, Lamar
- When
- February 27, 8:55 AM CST
- Where
- Lamar County, 0.57 mi NNW of Kennedy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.587, -87.985
Trees and power lines were blown down around the Kennedy area.
Hail, Jefferson
- When
- February 27, 9:56 AM CST
- Where
- Jefferson County, 1.32 mi N of Mims
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.499, -86.847
Penny sized hail was reported at Princeton Hospital in Birmingham.
Tornado, Shelby
- When
- February 27, 10:10 AM CST to 10:11 AM CST
- Where
- Shelby County, 1.59 mi NW of Argyle to 1.59 mi NNE of Argyle
- Rating
- EF0
- Path length
- 1.79 mi
- Path width
- 25 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 33.348, -86.647
The tornado touched down briefly near County Road 11 in Chelsea. There was no solid path of destruction, but the tornado was witnessed by several people. Damage in the area included several trees and power lines that were blown down, windows blown out of multiple cars, and a gas station sign that was destroyed. Winds were estimated around 75 mph.
Hail, Dallas
- When
- February 27, 12:45 PM CST
- Where
- Dallas County, 0.25 mi NE of Safford
- Measured
- 1 in hail
- Reported by
- Post Office
- Coordinates
- 32.283, -87.367
Flash Flood, Tuscaloosa
- When
- February 27, 12:55 PM CST to 4:00 PM CST
- Where
- Tuscaloosa County, 0.87 mi SSE of River View to 0.63 mi ENE of River View
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 33.209, -87.542
Several roads around the University of Alabama campus became flooded and temporarily impassable.
Hail, Dallas
- When
- February 27, 1:03 PM CST
- Where
- Dallas County, 0.75 mi SSW of Plantersville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.660, -86.924
Hail, Autauga
- When
- February 27, 2:00 PM CST
- Where
- Autauga County, 0.69 mi SSE of Pine Level
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.571, -86.466
Reported near Interstate 65 exit 186.
Hail, Pickens
- When
- February 27, 3:00 PM CST
- Where
- Pickens County, 0.26 mi SW of Aliceville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.128, -88.154
Hail, Greene
- When
- February 27, 3:41 PM CST
- Where
- Greene County, 0.9 mi SW of Knoxville
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.990, -87.790
Tornado, Hale
- When
- February 27, 3:56 PM CST
- Where
- Hale County, 4.96 mi N of Greensboro
- Rating
- EF0
- Path length
- 0.02 mi
- Path width
- 20 yd
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 32.772, -87.585
Multiple 911 calls were received from the public of a tornado crossing AL-69 north of Greensboro. Only one damaged tree could be found with the apparent brief touchdown.
Flash Flood, Tuscaloosa
- When
- February 27, 4:01 PM CST to 7:00 PM CST
- Where
- Tuscaloosa County, 2.52 mi WNW of Samantha to 2.37 mi WNW of Samantha
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.438, -87.658
Old Fayette Road at Brady Montgomery Road became temporarily impassable and was closed due to high water.
Hail, Perry
- When
- February 27, 4:21 PM CST
- Where
- Perry County, 2.32 mi W of Morgan Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.750, -87.460
Thunderstorm Wind, Autauga
- When
- February 27, 5:21 PM CST
- Where
- Autauga County, 0.66 mi NE of Vida
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Amateur Radio
- Coordinates
- 32.627, -86.672
Several trees were blown down on CR-19.
Flash Flood, Pickens
- When
- February 27, 5:30 PM CST to 8:30 PM CST
- Where
- Pickens County, 0.36 mi E of Stansel to 0.6 mi ESE of Stansel
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.330, -88.024
Three to six inches of rain caused several roads across Pickens County to become temporarily impassable, including around the city of Reform.
Hail, Sumter
- When
- February 27, 5:30 PM CST
- Where
- Sumter County, 2.13 mi N of Parker
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.681, -88.164
Reported at mile marker 20 on Interstate 20.
Hail, Autauga
- When
- February 27, 5:50 PM CST
- Where
- Autauga County, 1.5 mi NNE of Pine Flat
- Measured
- 1 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.670, -86.440
Thunderstorm Wind, Perry
- When
- February 27, 6:02 PM CST
- Where
- Perry County, 0.58 mi E of Uniontown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 32.450, -87.510
Several trees were blown down across roadways in Uniontown.
Thunderstorm Wind, Dallas
- When
- February 27, 6:15 PM CST
- Where
- Dallas County, 0.6 mi S of Martin
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.311, -87.299
Several trees were blown down on AL-22, west of Orville.
Hail, Marengo
- When
- February 27, 6:21 PM CST
- Where
- Marengo County, 1.11 mi SSW of Demopolis
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.505, -87.836
Hail, Marengo
- When
- February 27, 6:28 PM CST
- Where
- Marengo County, 3.05 mi SW of Allenville
- Measured
- 2.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.446, -87.713
Baseball sized hail was reported on AL-69 south of US-80.
Hail, Dallas
- When
- February 27, 7:08 PM CST
- Where
- Dallas County, 0.69 mi N of Safford
- Measured
- 1 in hail
- Reported by
- NWS Storm Survey
- Coordinates
- 32.290, -87.370
Thunderstorm Wind, Lowndes
- When
- February 27, 8:10 PM CST
- Where
- Lowndes County, 1.06 mi SE of Mt Willing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 32.060, -86.706
Several trees were blown down and blocked AL-25, near the Bragg community.
Hail, Fayette
- When
- February 27, 8:48 PM CST
- Where
- Fayette County, 5.78 mi W of Newtonville
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.527, -87.900
Hail, Pickens
- When
- February 27, 8:50 PM CST
- Where
- Pickens County, 0.38 mi NNE of Palmetto
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.485, -87.978
Flash Flood, Lamar
- When
- February 28, 1:42 AM CST to 6:00 AM CST
- Where
- Lamar County, 2.66 mi S of Molloy to 0.85 mi S of Molloy
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.692, -88.207
Rainfall of 3 to 6 inches across Lamar County caused as many as 60 county roads to become temporarily closed due to high water.
Hail, Tuscaloosa
- When
- February 28, 4:30 AM CST
- Where
- Tuscaloosa County, 0.92 mi E of Stokes
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.130, -87.504
Reported in the Stokes area, south of Tuscaloosa.
Tornado, Tallapoosa
- When
- February 28, 7:40 AM CST
- Where
- Tallapoosa County, 2.3 mi SSE of East Tallasee
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.498, -85.871
The tornado touched down briefly near CR-51 in far southern Tallapoosa County. Several trees and power lines were blown down and 2 outbuildings were destroyed. A couple of homes in the area also sustained shingle damage.
Tornado, Lee
- When
- February 28, 7:56 AM CST to 7:57 AM CST
- Where
- Lee County, 0.7 mi NNE of Ridge Grove to 0.96 mi NE of Ridge Grove
- Rating
- EF1
- Path length
- 0.31 mi
- Path width
- 100 yd
- Property damage
- $65,000
- Reported by
- NWS Storm Survey
- Coordinates
- 32.678, -85.494
The tornado touched down briefly near the intersection of US-280 and CR-147, near an area known as The Bottle. One building sustained heavy damage when its metal roof was peeled off. One car was overturned at a used car dealership and a few trees were snapped or uprooted.
Tornado, Lee
- When
- February 28, 8:25 AM CST to 8:37 AM CST
- Where
- Lee County, 1.88 mi WSW of Salem to 1.77 mi SSE of Valley
- Rating
- EF2
- Path length
- 8.29 mi
- Path width
- 500 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $1.1 million
- Reported by
- NWS Storm Survey
- Coordinates
- 32.589, -85.260
The tornado touched down southwest of the community of Salem. It then moved just north of due east, crossing US-280 and several smaller county roads, before lifting at CR-379. Winds estimated at 125-130 mph destroyed 6 mobile homes and 4 site built homes, badly damaged 8 homes, and caused minor damage to 9 others. Two area businesses were destroyed, one other received minor damage, and one school building was damaged. Hundreds of trees were snapped off and uprooted, and one 18-wheeler was overturned. There were three minor injuries reported, only one that required hospitalization.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Wyoming, February 27, 20093 deaths · 1 event
- Tornado and Flash Flooding in Mississippi, February 27 to 28, 2009$2.3 million · EF0 · 37 events
- Damaging Winds in Kentucky, February 27, 20092 injured · $300,000 · 78 kt wind · 3 events
- Damaging Winds and Strong Wind in Kentucky, February 27, 2009$29,000 · 52 kt wind · 17 events
- Hail and Damaging Winds in Tennessee, February 27, 2009$37,000 · 1 in hail · 3 events
- Strong Wind in Colorado, February 27, 20091 injured · $20,000 · 1 event
- Damaging Winds in Kentucky, February 27, 200961 kt wind · 11 events
- High Wind in New Mexico, February 27, 200956 kt wind · 6 events
- Strong Wind in New Jersey, February 27, 2009$9,000 · 5 events
- Hail in Arkansas, February 27, 2009$10,000 · 1.75 in hail · 5 events
- Heavy Snow in Nebraska, February 27, 20094 events
- Heavy Snow in South Dakota, February 27, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156683, 156684, 156685, 156686, 156688, 156689, 156690, 156691, 156692, 156693, 156694, 156695, 156696, 156702, 156713, 156714, 156715, 156716, 156717, 156718, 156719, 156720, 156721, 156722, 156723, 156724, 156725, 156735, 156732, 156734.